Article Text

PDF

Juvenile dermatomyositis associated with hereditary angioneurotic oedema
  1. R Narasimhan1,
  2. R Lakshman1,
  3. R S Amos1,
  4. L H P Williams1,
  5. W Egner2,
  6. A Finn3
  1. 1Bassetlaw District General Hospital, Worksop, UK
  2. 2Northern General Hospital, Sheffield, UK
  3. 3University of Bristol Medical School, Bristol, UK
  1. Correspondence to:
    Dr Williams;
    Catherineandleonard.Williams{at}btopenworld.com

Statistics from Altmetric.com

Juvenile Dermatomyositis (JDM) is a chronic inflammatory disease probably of an autoimmune nature.1,2 Hereditary angioneurotic oedema (HANE) is an enzyme deficiency that results in the loss of inhibition of the classical complement pathway. This results in the consumption of classical pathway factors particularly C4. It is associated with some autoimmune disorders, particularly SLE. We report for the first time the occurrence of JDM in a child with HANE.

A 6 year old Caucasian boy with a family history of type 2 HANE presented with a 4 month history of a red, scaly rash on the back of his fingers and hands, on the dorsum of his feet and toes, on his knees, and above both eyelids. The rash appeared characteristic of JDM. He had difficulty in climbing stairs. Clinical examination revealed some weakness of the proximal muscles. Investigations included a raised creatine kinase of 3000 U/l. (normal 50–150), a muscle biopsy typical of JDM, very low levels of C4 and CH50, and confirmation of type 2 HANE with absent functional C1 inhibitor activity but raised immunochemical levels. Complement C4 returned to normal levels after 2 months treatment with danazol but there was no change in the clinical or laboratory signs of dermatomyositis. Complete resolution of the clinical and biochemical signs of myositis occurred a short time after the introduction of prednisolone. The danazol was stopped but the prednisolone was continued. The reduction in serum complement C4 returned but there has been no clinical deterioration. Subsequently the prednisolone was stopped and there has been no flare of his JDM.

Interestingly the administration of danazol to patients with SLE and HANE has led to the reduction in complement consumption and thus normalisation of C4 levels in the classical pathway accompanied by resolution of the SLE.3,4 However no such effect was seen in our patient. The failure to alter the course of our patient's JDM by restoration of the classical pathway components is interesting. It does not suggest that the aetiology of JDM is due to failure of clearance of immune complexes. However, it is possible that the uncontrolled classical pathway activation or acquired C4 deficiency may have contributed to the initiation of the disease.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.